Jump to content

Not Good News


fillise

Recommended Posts

We met with mom's oncologist today. The fluid drained from the pleural effusion last week was positive for malignant cells. The last scan showed new nodules developing in her left lung and a small lesion on her liver.

[insert really bad word here.]

He gave her the "it's her decision speech." It was kind of cute, he was trying to dance around the fact that if she wanted to stop treatment that was a rational decision to make, but it was also a rational decision to continue treatment--just depended on what she wanted. She looked at him and said "I have to see my granddaughters graduate from high school and college next spring." He said "Ok end of discussion--we go to the next line of chemo." At that point he was wholeheartedly in favor in continuing treatment. I think if she had said "I'm tired" he would have been wholeheartedly in favor of stopping treatment. I liked the fact that he wanted the decision to be mom's with information but without heavy handed influence.

So next Monday she will start with Alimta once every three weeks for four cycles. Then we'll scan and see where we are.

So, Alimta experience anyone?

Susan

Link to comment
Share on other sites

Susan, so sorry the scan results weren't better. I'm on Alimta so tell your Mom it's a fairly easy treatment. That being said, the worst of it, and that can really be bad, is the constipation. I'm fond of saying what I heard somewhere, "it turns your poop to concrete." As people say, only on this site...

I can't emphasize enough how important it is to get control of that situation starting with laxatives and especially stool softeners the day before and during the first week. Plenty of water is in order. Don't let her make the mistake I have twice thinking I'm fine so stopped the meds. I've had about four infusions now and only got it right once--what did I do then? I do know that for me there usually comes a day when nothing works. I do about a half fleet enema to get me started again and then I'm o.k. But stay on the laxatives and stool softeners for at least 5-7 days. It's a real trick to take enough to get and keep you going but not too much so you can't go anywhere or are cramping horribly. Outside of this challenge, I think it's one of the easier treatments to take.

Judy in Key West

Link to comment
Share on other sites

Susan,

As Judy has posted, Bill also found Alimta to be one of the easier regimens.

He was on Alimta for the better part of a year.

His side effect was a fatigue that would set in on or about the third day following the infusion. He would take a nap every day during that time.

The fatigue would last three, four or five days and then, normal levels would return.

Importantly, it held Bill's cancer stable, and he was able to do things he enjoyed after the fatigue had passed.

Wishing your Mother success with Alimta, Susan. Having a heads up on possible side effects is a plus. I know it gave us a more comfortable feeling just knowing what we might expect.

Barbara

Link to comment
Share on other sites

Susan-

I am so sorry about this newest development but I have to say I love your mom's attitude!!!!! Way to go!!!! Keep fighting!!!!

I was on Alimta for about 8 months and the two biggest side effects were fatigue and SOB which were cumulative for me. Not enough to keep me from doing what I wanted to do, however.

Good luck with this newest chemo and keep us posted.

Hugs - Patti B.

Link to comment
Share on other sites

Susan,

I am so sorry about this news. I don't have much advice on Alimta. I remember Keith taking it, and really tolerating it well. He didn't have any side effects, but he was not on it for very long.

I will keep you mom in my prayers. It sounds like she has a fantastic fighting attitude and a goal in place. I pray your mom responds to Alimta well and has much success on it.

God Bless

Link to comment
Share on other sites

Susan....so sorry to hear that your moms test results were not what we were all hoping for. I do love her "spunk" and her instance on striving on with the treatment. As I have found in the last 3 years, grandchildren can be great motivators and can make you do or tolerate just about anything, as long as it means being with them. Please know that we will be saying prayers and sending good thoughts in your direction.

Link to comment
Share on other sites

Hi Sue,

Sorry the news wasn't better but it does sound like the doctor has your mom best interest at heart. My dad did do Alimta but not for long and I don't think he had any major problems with it. We know someone that was receiving treatment up at Hopkins years ago and is still NED due to Alimta so you never know :) Prayers and thoughts for you and your mom!

Link to comment
Share on other sites

Susan, I'm sorry to hear about the progression, but encouraged by your mom's attitude and the way her onc handled the visit. I hope the Alimta returns her to "stable" as it has done for me and many others. My main side effects have been fatigue (need lots of naps the first week), edema (had to switch to a stronger diuretic), and constipation (three or four 8.6mg senna tablets taken at bedtime starting the day of infusion uually keep things moving).

The best thing about Alimta for me is that my taste buds and stomach have not been affected and I can enjoy all of my favorite foods. Aloha,

Ned

Link to comment
Share on other sites

So sorry to hear the news about your mom. But so glad she is hangning in there and fighting.... I love her spirit...

I cannot comment on Altima, but you did here from some people who have knowledge of it.

Good luck to her, I will keep her in my prayers.

Maryanne

Link to comment
Share on other sites

Thanks everyone--y'all are the BEST!

I'm trying to get her to take her Magace now. The Dr. was concerned about her weight loss so he wants her to take it before she loses too much more weight. She doesn't want to take it but after I saw what it cost I told her she's drink every drop and she would like it! :wink:

Susan

Link to comment
Share on other sites

Oh Susan,

How in the world did I miss this? I am sorry to learn of the progression and I will most certainly be praying that the Alimta works well for her. My husband was on Alimta. Let me just say that it is notorious for causing shortness of breath and fatigue, but it's the extremes of that which you want to be cautious about. Many folks here have had good results, some remained stable for a long time while on it and others have found it intolerable .. just like all treatments, I suppose. I'm just gonna have positive thoughts that it gives all good results for your mom.

Hugs,

Sue

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...